Home button

Participating
Institutions

Findings

Benefits of
Participation

For Prospective Participants

Educational Resources

Publications

Axio Sharepoint site

We are an
AHRQ designated
Patient Safety Organization

SPA logo

 

Start-up funding in part by the Anesthesia Patient Safety Foundation

APSF logo

About Us | Contact Us | Participating Institutions Only | Donations


A Wake Up Safe Patient Safety Alert
Decreasing the Risks of Intravenous Medication Errors

November 29, 2010

Recently two cases were reported to Wake Up Safe that involved medication errors. Review of these cases led to a decision of the Wake Up Safe leadership committee to issue a warning to pediatric anesthesiology community.

A patient presented for posterior spinal fusion with spinal monitoring. After successful induction of anesthesia and placement of two peripheral intravenous infusions and an arterial line, the patient was turned prone and positioned. Anesthesia was maintained with propofol and remifentanil. During the case progressive hypertension was noted and the attending anesthesiologist discovered that the resident had used a syringe of dopamine instead of remifentanil in the infusion pump. After the error was noted the patient was treated with esmolol and labetalol, and there were no adverse outcomes with the patient. In the analysis of the case it appeared that the error resulted because of the similar appearance of the remifentanil and dopamine syringes. Both syringes were prepared by the institutional pharmacy with similar pharmacy printed labels that were black text in a small font on a white background. Both syringes were delivered by pharmacy and were in the anesthesia workspace. The Wake Up Safe reviewers believed that the labeling used increased the possibility for a syringe swap.

Wake Up Safe recommendations based on this case include:

  1. Continued reinforcement about the importance of multiple checks of correct syringe content and dosing prior to and during administration of all medications;
  2. With pharmacy prepared syringes, consider placing a second label with standard OR color coding when the syringe is used in the OR;
  3. Whenever possible, consider using commercially prepared pre-filled syringes.

In the second case an 8.9 kg child presented for ureteral reimplant. The anesthesia plan was for general endotracheal anesthesia with injection of intrathecal morphine for postoperative analgesia. After induction of anesthesia and intubation of the trachea, the child was turned to a lateral position and the anesthesia Fellow performed the intrathecal injection, but due to a manual calculation resulting in a decimal point error gave a ten time overdose of morphine. The child was observed in the ICU overnight, and there were no adverse outcomes. In this case the institutionally required two person check of intrathecal dose was not carried out. Moreover, the volume of intrathecal morphine in a child may be so small that it can be much less obvious that an error is about to occur (i.e., less feedback immediately prior to administration).

Wake Up Safe recommendations based on this case include:

  1. Where feasible, there should be an independent check (i.e., second person or technology) on the dose and volume of high-risk medications;
  2. Due to the increased risk associated with overdose, consider having your pharmacy prepare the appropriate patient-specific dose of preservative-free morphine (or other drugs) for intrathecal use;
  3. Consider a marker on the vial of preservative-free morphine to raise awareness of the possibility for error. The intent of such a marker is to alert the provider of the possibility or error.

Wake Up Safe invites suggestions and comments from all pediatric anesthesia providers. Please address your comments to Donald C.Tyler, MD, MBA, Executive Director of Wake Up Safe at tyler@email.chop.edu.